Slurred Speech

Hi Everyone, I have had my GK treatment in early Oct last year and I started to notice my speech is now slurred...my AVM was in left frontal lobe and i knew of other side effects I can possibly have but this was never mentioned to me.

Initially I thought, its just me having a stressful day but I noticed that its same every day and my work colleagues around me started to look confused when I talk. I also had some weakness in my right hand when I couldn't hold a cup of T and couldn't write...I knew about so it wasnt a surprise..but this speech issue is very frustrating.

I will seek the advice from the docs but wondering if anyone have gone through this and if so what did you do to improve it?

Thanks.

Hi there, I too have days of slurred speech, or knowing what I want to say but cant quite say it right, my avm is in my left parietal lobe and I am due for GK in the next couple months. Friends or people I speak to often think I am drunk! I am keen to hear of any "fix its" but just wanted to say your not alone :) Best of luck :)

Hi Ky,

Approx. 25 years ago I had a craniotomy in order to remove an AVM which was/is located in the left frontal lobe. When I'm tired or stressed, my speech is still slurred and I have difficulties moving my right leg. It was only after I figured out that the left frontal lobe controlled speech and the right side of the body, I started to understand why I had difficulties speaking. Nevertheless, I still find it frustrating.
Let us know what your doctors tell you. Good luck.

368

Hi. I had GK in 1999 and then started having partial seizures. I have to take meds for the seizures and I thought the speech issue was due to side effects of the meds. I do notice I have the speech problem when I haven't slept well the previous night. I didn't know the speech problem could be due to the AVM or GK. In fact, my neurologist told me that GK can be used to treat epilepsy. It's not too bad I guess, but when people can't understand what you are saying it is annoying.

Hello. My AVM was diagnosed in treated in September of 2008. Just before my rupture, I experienced speech problems. I would say one one thing, or try to give a long explanation for another thing, and the people around me would look at me as if I were crazy.I did not find out that these speech problems were caused by my AVM until my second follow-up visit with my neurosurgeon when he asked me how my intellect was. At first I thought that it was just me. I didn't notice improvements until the Fall of 2010. I still have troubles with my speech, which makes me self-conscious when I am told to explain something, especially when I am at work. I tend to over-analyze what I should say before I have to explain something to my manager.

If you haven't already, maybe you should talk you your/a neurosurgeon about your weakness and speech, and find out what you can do. In hindsight, I probably should have done the same. Best of luck to you.

So what did they tell you to do?

ah, the familiar confused look - is she drunk or no?

If it makes you feel any better, I think slurred speech might be a bonus side effect from AVM...unsure if everyone here is blessed with that. My AVM was in the cerebellum / the rear bottom of the brain, and my speech was affected.

Thank you all.

It is very frustrating but I'm dealing ok. Have taken some time off from work side so people don't think I'm drunk. Have been in touch with neurosurgeon and he is arranging for MRI so hopefully will know more in next day or so. It's a temporary issue or permanent damage..i guess only time will tell but I'm determined to keep myself positive.

Good Luck everyone and I'll come back when I get MRI results.

Hi Mark. Sorry it had taken me a bit to respond. My neurosurgeon didn't give me any suggestions on what to do. He just told me that it would get better as I recover.

Make sure to ask about possible edema and necrosis due to the GK treatment. I hope it's not the case, but it has been for my wife. Her entire left side is affected, and her speech as well.

just a quick update-my brain is swollen due to gk,… on steroids now constantly monitored. speech coming back and weakness is better too. horrible side effects of steroids though but i can deal with it. just wondering how long will they have to continue on steroids now. they hope to let me go hospital in next2-3 days as they r reducing steroids dose today. My Neusurgeon is not keen to do any more scans and thinks its not needed . i was thinking they sure want to chk the latest status after a week of steroids dosage.

any blurred visions with steroids?

Cool cool. So glad to hear your speech is better now.
To further improve it, I recommend one thing: Training. Neuron-neuron communication is remarkably flexible. Synaptic plasticity is determined by repeated activation of the according cells. If you are not finding words etc. don't be ashamed (in social situations) but try to work around it and allow your brain to find the answer. Next time the cells for the words will be more easily activated. Believe in synaptic plasticity and allow it to fix things for you :)
http://en.wikipedia.org/wiki/Synaptic_plasticity

Do you know why you're getting steroids? Is it to reduce the swelling? Do you know why you get the swelling after radiation?
funnily doctors don't know much about how steroids work in cerebral lesions (at least in brain tumors: http://www.ncbi.nlm.nih.gov/pubmed/22230455 )

regarding the scans: keep in mind each one is extra exposition to radiation. doctors know why they do not over use it.

edit: also cost issue

hi there

I had a craniotomy on the left frontal lobe also, it is where the speach is... now when i am tired or i had to much tentions my speach is also not as it must be. i feel like the brain stops and talking is very hard for me. i sludder just like you said. I do not now if it is going away but i now when i do to much i have it. so i am beware of my energy... sorry for my english.

patricia

Hi, I had a crani to remove my AVM so I am AVM free which is great, but I have partial siezures so I am on medication for them and high blood pressure I have only had these since the operation. I also have slurred speach sometimes, can't remember words and have trouble explaining things some times. These all seem to happen mostly when I am tired or stressed, and I seem to be tired most of the time.
If you find out any way to prevent these I would love to hear it, but I think it is just a side effect and a small one compared to alot of other people

Kia Kaha

DM

Thanks for all the inputs. Luckily, for me it seems to be getting better day by day. There are words which I still can't pronounce properly but I hope they will come back eventually when swelling is all gone.

I just wanted to post a quick update if it helps anyone or if anyone can comment or have shared the similar experience.

My speech was slurred due to brain edema for which they prescribed me on a steroid called Dexamethosone. The speech did come back fully after a week on steroid. The medication is still continued for next 3 days, it started with a dose of 16mg per day to gradually reduce in 3 weeks time and then stop. I'm on my last 3 days now of this steroid medication now...and I now started to notice a lot of side effects. Immunity is very low and I'm catching infections which I dont usually get.

Increased appetite, insomnia, spurt of energy are the things I can deal with but I'm not feeling right temperatures, hands shaking, no focus, weird feelings...I've become a hyper 3 yr old now. Since last 2-3 days my tongue sensation feels very weird too but I can talk very clearly, there is no slurrness but I dont feel the correct tongue movements. There is no taste, hot drinks dont feel very hot. I know the taste but just not right...Initially I thought I had thrush developed due to steroid but i took medication for that too which doesn't seem to be the issue now.

There is always a weird feeling in head, sometimes it feels like pressure but its kind of floating feeling. Has anyone experienced it while they were on steroid?

On one hand I'm thinking it has to be something related to the medication as I have been feeling like this since soon after I started on steroid but on the other hand I'm now started to think that may be its still the edema which could be creating pressure somewhere else now and I now started to notice it better. I have a scheduled followup with neurosurgeon in a week's time but I may end up in ER again if I feel this tongue sensation and floating feeling in head is getting very weird.